All AEDs currently in use are labeled as pregnancy category C or D. Congenital malformations have been reported with the use of all AEDs. A prospective international study comparing offspring exposed to AEDs and those without drug exposure revealed a threefold increase in the incidence of malformations (9% in offspring with drug exposure versus 3.1% without drug exposure). The incidence increases with polytherapy and increased total daily dose.40 Offspring of women with epilepsy have an increased frequency of both major congenital anomalies, such as neural tube defects, cardiac defects, microcephaly, cleft lip or palate, urogenital defects, and developmental delay, and minor anomalies, such as craniofacial anomalies, digital anomaly, and nail hypoplasia.41 The mechanisms for the teratogenicity are most likely multifactorial and may include genetic susceptibility, free radical intermediates of AEDs, enzymatic deficiencies causing accumulation of toxic intermediates of medications, and AED-induced folate deficiencies.41 The authors of a recent article evaluated the incidence of congenital malformations (including mild anomalies) in the offspring of more than 120,000 women with epilepsy and concluded that a pattern of physical abnormalities in infants of mothers with epilepsy is associated with the use of anticonvulsant drugs during pregnancy rather than epilepsy itself.42

The overall accepted rate for congenital malformations after AED exposure is 4% to 6%, which is twice as high as in the general population. Polytherapy increases that risk (which may also be dose-dependent); therefore, the ideal regimen is with the medication that best controls the seizures at the lowest effective dose used as monotherapy.

Neural tube defects are more common in infants of mothers exposed to valproate (1% to 2%) or carbamazepine (0.5%); therefore, those medications, and especially a combination of both, should be avoided during pregnancy.29,30,38 Studies have demonstrated that folic acid supplementation reduces primary and secondary risk of neural tube defects in infants of women who do not take AEDs, but the benefit in women taking AEDs remains to be determined.43 Despite the lack of irrefutable evidence, the American Academy of Neurology recommends that every woman with epilepsy of childbearing age receive folate supplementation of at least 0.4 mg/day for primary prevention of neural tube defects and 5 mg/day for secondary prevention.30,38

As for the newer AEDs, less is known about the incidence of congenital malformations, but recent results from the Lamotrigine Pregnancy Registry showed that infants of mothers exposed to the AED lamotrigine as monotherapy had an incidence of congenital anomalies of approximately 1.8% (similar to that observed in the general population).44 This was in contrast to the mothers exposed to lamotrigine as part of antiseizure polytherapy, whose infants showed an incidence of birth defects ranging from 4.3% (lamotrigine polytherapy without valproate) to 10% (lamotrigine polytherapy with valproate). Additionally, data from the Gabapentin Pregnancy Registry showed that gabapentin exposure during pregnancy did not lead to an increased risk for adverse maternal and fetal events.45 However encouraging the results from these registries may be, a criticism might be that the sample sizes were too small to rule out small elevations in the frequency of major birth defects.

Adapted from: Klein P and Herzog AG. Endocrine aspects of partial seizures. In: Schachter SC, Schomer DL, eds. The comprehensive evaluation and treatment of epilepsy. San Diego, CA: Academic Press; 1997. p. 207-232.
With permission from Elsevier (www.elsevier.com).

Authored By: 
Pavel Klein MD
Andrew G. Herzog MD
I<
Reviewed By: 
Cynthia L. Harden MD
on: 
Saturday, January 31, 2004